Wednesday, September 28, 2022
HomeMedicineDoes Allergy Medicine Help A Cold

Does Allergy Medicine Help A Cold

Can Allergic Rhinitis Be Prevented Or Avoided

Relieve Asthma, Chronic Cough, Cold, Allergy With Ayurveda | Smita Naram | Ayushakti Ayurveda

Allergic rhinitis cannot be prevented. You can help your symptoms by avoiding the things that cause your symptoms, including:

  • Keeping windows closed. This is especially important during high-pollen seasons.
  • Washing your hands after petting animals.
  • Using dust- and mite-proof bedding and mattress covers.
  • Wearing glasses outside to protect your eyes.
  • Showering before bed to wash off allergens from hair and skin.

You can also avoid things that can make your symptoms worse, such as:

  • Aerosol sprays.
  • Wood smoke.

Benefits Of Nasal Steroid Sprays For Allergies

Saline nasal irrigations daily will help wash allergens out of the nose before they have a chance to become engaged with the nasal mucous membranes.

Nasal steroid sprays such as Flonase® , Nasacort ® or Rhinocort® and Sensimyst® will help to reduce nasal and sinus inflammation. These can be used in addition to oral antihistamines to treat upper respiratory allergies . They have few side effects but have been known to cause nosebleeds with extended use.

For Cold Symptoms Here Are The Best Over

You feel terrible. Youre coughing, youve got a stuffy nose, a sore throat the full monty.

But which products are worth the money and which should you skip? Consumer Reports chose the best over-the-counter drugs based on effectiveness and safety. Use its picks below to treat a run-of-the-mill cold. But keep in mind that certain symptoms, such as shortness of breath, chest pain, a high fever or an illness that worsens after seven days, warrant a trip to a health-care professional. While some of the products mentioned are name brands, be aware that you can often save money by picking a generic version.

Take: Afrin nasal spray

Skip: Phenylephrine tablets such as Sudafed PE

The nasal spray wins because its active ingredients work fast to shrink swollen nasal blood vessels, which will help you breathe easier. If you stick to the recommended dose, sprays used short term cause fewer side effects than oral decongestants because theyre usually not absorbed into your bloodstream in significant amounts, as are oral decongestants. The active ingredient in Afrin is also in Dristan and Vicks Sinex, which are two other good options for 12-hour congestion relief. Sprays containing phenylephrine, such as Neo-Synephrine, also work well but last only up to four hours. Be sure to limit over-the-counter nasal-spray use to no more than three days or you could end up with rebound congestion, leaving your nose even stuffier.

Take: Chlor-Trimeton

Don’t Miss: Can Cetirizine Cause Drowsiness

What Is Acetaminophen And Why We Eliminate It Too

It can be unbearable to suffer from allergic symptoms, and it is natural to want to relieve yourself of pain and fever. Acetaminophen is a pain reliever, used for treating many conditions such as sinus, headache, backache, toothache and fever. It comes with side effects:

  • Swelling of the tongue or lips
  • Nausea
  • Difficulty with breathing
  • Serious skin reactions. Between 1969 and 2012, the Food and Drug Administration found that 67 people required hospitalization of which 12 died after skin reactions were reported after taking acetaminophen products. This comes from documented medical literature. One of the skin reactions linked to acetaminophen included Toxic Epidermal Necrolysis . You start with flu-like symptoms such as headache, aches and fever and progress to a blister-like rash. The skin starts peeling and the hair starts falling out. This skin reaction is often fatal.

There are different brands and forms of acetaminophen available, but all labeling warns you not to take more than is recommended. It can damage your liver, more so if you drink alcohol with it.

Can Allergies Be Mistaken For A Cold

Benadryl Allergy/Cold

For people who havent considered the symptoms listed above, it can be easy to think an allergy is a cold or vice versa. But upon closer assessment, its typically fairly easy to tell the two conditions apart.

Of course, theres no reason that you cant have them back-to-back or simultaneously. You might catch a cold right when symptoms from seasonal allergies are declining. Or you might be a seasonal allergy sufferer who comes down with a cold at the same time.

Read Also: Can You Eat Twix With A Peanut Allergy

What Medications Relieve Nasal Congestion Sneezing And A Runny Nose

Nasal congestion, sneezing, and runny nose are common symptoms of a cold caused by a virus. The viruses that cause colds induce inflammation that increases the leakage of fluid from the blood vessels into the lining of the nose and even into the nose. This causes swelling of the lining of the nose, obstructing the flow of air, and a runny nose.

Symptoms of hay fever, or allergic rhinitis, are caused by allergens. Allergens are tiny particles that cause cells in the lining of the nose and the airways of the lungs to release histamine and other chemicals. Histamine and these other chemicals are responsible for the leakage of fluid, runny nose, sneezing, and nasal congestion, as well as the itching of the eyes.

For short-term relief of nasal congestion in older children and adults, nasal decongestants can be used. Nasal decongestants are chemicals that narrow the blood vessels in the nose, thereby preventing fluid from leaking and the lining from swelling. As a result, the lining shrinks and the nasal passages open. Nasal decongestants can be used topically within the nose or can be taken orally . Topical nasal decongestants act faster than the oral decongestants but have a shorter duration of action. Thus, more frequent dosing will be necessary. Oral nasal decongestants frequently are combined with an antihistamine, a cough suppressant, or an analgesic in treating cold/flu/allergy symptoms.

Do You Have Allergies Or A Cold

A cold is caused by a viral infection. In order to protect you from the virus, your bodys immune system releases white blood cells.

This causes an increase in mucous production and leads to your nose and throat becoming inflamed. You will become tired because your body is using up a lot of energy fighting the virus.

Allergies are different. An allergic reaction is caused by your body mistaking a harmless substance for something dangerous and attacking it. The sneezing and coughing you experience with allergies are caused by your body trying to fight off the allergen.

Colds are contagious and usually last for three to 14 days. They come with a cough, sore throat and a runny nose. Often they are accompanied by aches and fatigue. Itchy, watery eyes and a fever rarely occur.

Allergies are not contagious and can last as long as you are in contact with what you are allergic to. Itchy, watery red eyes and a runny or stuffy nose are common with allergies. Usually, these symptoms are accompanied by a cough, fatigue and a sore throat. The main difference between allergy symptoms and cold symptoms is that allergies never come with aches or a fever.

Read Also: Difference Between Loratadine And Fexofenadine

What Should I Avoid While Taking Cold & Allergy Relief

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Drinking alcohol can increase certain side effects of chlorpheniramine and phenylephrine.

Ask a doctor or pharmacist before using any other cold, allergy, or sleep medicine. Cold & Allergy Relief are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine or decongestant.

Cold & Allergy Relief Side Effects

Colds – Coughing, Sneezing, Runny Nose

Get emergency medical help if you have signs of an allergic reaction:hives difficulty breathing swelling of your face, lips, tongue, or throat.

Stop using Cold & Allergy Relief and call your doctor at once if you have:

  • chest pain, rapid pulse, fast or uneven heart rate

  • confusion, hallucinations, severe nervousness

  • easy bruising or bleeding, unusual weakness or

  • dangerously high blood pressure .

Common side effects may include:

  • dizziness, drowsiness, blurred vision

  • nausea, stomach pain, constipation, loss of appetite

  • problems with memory or concentration or

  • feeling restless or excited .

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1 800 FDA 1088.

Recommended Reading: What Medicine To Take For Skin Allergy

Cold Or Flu: What Medications Should I Use

With so many variables in life keeping us on our toes, one thing always remains a constant: cold and flu season. Every year when sickness falls upon us, we find ourselves trying to differentiate between which one we might have. There are some key symptoms to each, and they can vary when it comes to treatment. With so many medications to choose from on the shelves, it can be overwhelming to make a decision.

What Other Drugs Will Affect Cold & Allergy Relief

Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Cold & Allergy Relief with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Also Check: Non Drowsy Allergy Medicine For Itchy Skin

How You Can Tell The Difference Between Cold And Seasonal Allergy Symptoms

With both allergies and colds, its typical to have congestion or a runny nose, and to sneeze often. You may also feel tired and drowsy. But there are several other symptoms that dont often overlap between allergies and a cold. Here are some of the telltale differences between cold symptoms and allergy symptoms.

What’s The Best Remedy For Cold Symptoms It Might Surprise You

What Allergy Medicine Can I Take While Breastfeeding? (BE ...
What’s the best remedy for cold symptoms? It might surprise youBack to video

In the past, whenever Ive come down with a cold, Ive usually reached for one of those all-in-one cold drugs or a decongestant and some Tylenol.

But Jennifer Ackerman, author of a new book on the common cold called Ah-Choo!: The Uncommon Life of Your Common Cold, argues thats not the way to go at all.

In an interview with NPRs Fresh Air, Ackerman said that, after all the research she did for her book, her treatment of choice for the common cold is now ibuprofen and a first-generation, sedating allergy drug like Benadryl or Chlor-Tripolon.

Also Check: Is Sore Throat A Sign Of Allergies

For Children With Colds Doctors Are Increasingly Likely To Recommend Antihistamines Rather Than Cough And Cold Medicine

  • release and story in The Philadelphia Inquirer.” data-network=”facebook” class=”st-custom-button” aria-label=”Share on Facebook”> Facebook
  • release and story in The Philadelphia Inquirer.” data-network=”twitter” class=”st-custom-button” aria-label=”Share on Twitter”> Twitter
  • release and story in The Philadelphia Inquirer.” data-network=”linkedin” class=”st-custom-button” aria-label=”Share on LinkedIn”> LinkedIn
  • release and story in The Philadelphia Inquirer.” data-network=”reddit” class=”st-custom-button” aria-label=”Share on Reddit”> Reddit
  • release and story in The Philadelphia Inquirer.” data-network=”whatsapp” class=”st-custom-button” aria-label=”Share on Whatsapp”> Whatsapp
  • release and story in The Philadelphia Inquirer.” data-network=”email” class=”st-custom-button” aria-label=”Share via Email”> Email
  • Print

Can Allergies Cause A Cough

Yes, and you can blame it on your immune system. When your body mistakes a substance like pollen or mold as a harmful invader, it sets off an intense response to try and flush it out, according to the American Academy of Allergy, Asthma & Immunology . During this process, your cells release histamine and other chemicals, which triggers an allergic reaction. Cue the cold-like symptoms, including a sore throat, runny or stuffy nose, sneezing, and coughing.

Allergy coughs are typically caused by swelling or irritation of the airways, the AAAI says. And, if you develop post-nasal dripwhen the mucus hanging out in your sinuses trickles down the back of your throatthat can also cause a cough, Dr. Bassett says.

Read Also: Claritin Medication

Living With Allergic Rhinitis

Living with the symptoms of allergic rhinitis can affect your daily life. Nasal symptoms can be worse when lying down. This can disturb your ability to sleep well. Fatigue and headaches can affect your ability to function at school and work. There are many medicines and treatments that can help you manage your symptoms. Talk to your doctor as soon as you feel that your symptoms are getting worse or are not easy to control. He or she can help you come up with the right plan to control them so they dont affect your ability to live your normal life.

It’s Easier Than You Think To Take Too Much Allergy And Cold Medicine Here’s Why

Difference Between Allergies, Colds & Sinus Infections

It’s a heck of a time when cold season overlap. If you happen to be one of the unfortunate souls in this sniffly Venn diagram from hell, you’d likely do anything to find relief. Fortunately, you won’t have to go much further than your medicine cabinet, but before you do, be sure to read this advice from Erica Patel, MD, of the University of Southern California, about whether it’s safe to take allergy meds and cold meds simultaneously.

Because symptoms are similar for colds and allergies, you don’t necessarily have to double down. “Many over-the-counter cough and cold medicines and allergy medicines may have similar ingredients,” Dr. Patel noted, including a pain and fever reducer, a decongestant , an antihistamine , and a cough reliever. But that means it’s also easy to overdo it.

“A good way to avoid overdosing on ingredients is to compare labels,” she told POPSUGAR. “For example, if one medication has acetaminophen as an ingredient, then avoid taking other medications with acetaminophen in them.” Common cold and allergy medication ingredients include:

  • Pain relievers: acetaminophen or ibuprofen
  • : phenylephrine, pseudoephedrine, oxymetazoline
  • Cough Suppressants: dextromethorphan, guaifenesin
  • Antihistamines: diphenhydramine , loratadine , cetirizine , fexofenadine

Also Check: Robitussin Allergy & Cough

Antihistamines For The Common Cold

Review questionWe reviewed evidence for the effectiveness of antihistamines on signs and symptoms of the common cold. We identified 18 trials with 4342 participants.

BackgroundOn average, young children have six to eight colds per year and adults have two to four. Common cold symptoms include sore throat, nasal stuffiness and discharge, sneezing and cough. It is caused by viruses and usually resolves by itself within one to two weeks. However, the common cold has a large impact on time off work or school.

As there is no cure for the common cold, only symptomatic treatment is available. Antihistamines are effective for allergic symptoms such as hay fever. Nasal symptoms of hay fever are similar to common cold symptoms and so trials have been conducted to see whether antihistamines improve common cold symptoms.

Study characteristicsThe evidence is current to August 2015.

The participants were adults or children with a common cold. We excluded studies with participants suffering from hay fever, asthma or eczema. The effect of different antihistamines was compared to placebo. A beneficial effect meant a decrease in the severity or duration of the general feeling of illness and/or of specific symptoms such as stuffy nose, runny nose or sneezing. We also investigated whether side effects were more common with antihistamines than placebo.

Allergy Symptoms Vs Covid

Throughout the US, pollen has started to bloom and cause typical symptoms in those with allergies right as we have seen the spread of the coronavirus . Allergies typically cause nasal symptoms such as a runny nose and sinus congestion but do not usually result in a fever, as is found with coronavirus or the flu. While some symptoms of the coronavirus overlap with allergies, there are several differences.

Its important to note that this article is not intended to provide comprehensive medical advice. If you have concerns, please always contact your doctor and use general best practices.

Don’t Miss: Medication Claritin

What Other Symptoms May Come With A Runny Nose

Postnasal drip is a side effect of too much mucus. It occurs when the mucus goes down the back of your throat and is swallowed, which may lead to a cough or sore throat.

Sometimes, a runny nose and a congested, or stuffy, nose are seen together. Congestion occurs when the tissues lining the nose become swollen and make it difficult to breathe. The swelling is due to inflamed blood vessels. Mucus may begin to run out of your nose.

A runny nose due to a cold or flu may be accompanied by fatigue, sore throat, cough, facial pressure and sometimes fever.

A runny nose due to allergies may be accompanied by sneezing and itchy, watery eyes.

How Should I Take Cold & Allergy Relief

auburndesignarchitect: Does Taking Allergy Medicine Help A ...

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

You should not use antihistamine medication to make a child sleepy.

Do not crush, chew, break, or open an extended-release tablet or capsule. Swallow it whole. Breaking or opening the pill may cause too much of the drug to be released at one time.

The chewable tablet must be chewed before swallowing.

Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

If you need surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store at room temperature away from moisture and heat.

Don’t Miss: Can You Develop Allergies As An Adult

RELATED ARTICLES

Most Popular